Translator Disclaimer
April 2006 Adapting to unknown sparsity by controlling the false discovery rate
Felix Abramovich, Yoav Benjamini, David L. Donoho, Iain M. Johnstone
Ann. Statist. 34(2): 584-653 (April 2006). DOI: 10.1214/009053606000000074

Abstract

We attempt to recover an n-dimensional vector observed in white noise, where n is large and the vector is known to be sparse, but the degree of sparsity is unknown. We consider three different ways of defining sparsity of a vector: using the fraction of nonzero terms; imposing power-law decay bounds on the ordered entries; and controlling the p norm for p small. We obtain a procedure which is asymptotically minimax for r loss, simultaneously throughout a range of such sparsity classes.

The optimal procedure is a data-adaptive thresholding scheme, driven by control of the false discovery rate (FDR). FDR control is a relatively recent innovation in simultaneous testing, ensuring that at most a certain expected fraction of the rejected null hypotheses will correspond to false rejections.

In our treatment, the FDR control parameter qn also plays a determining role in asymptotic minimaxity. If q=lim qn∈[0,1/2] and also qn>γ/log(n), we get sharp asymptotic minimaxity, simultaneously, over a wide range of sparse parameter spaces and loss functions. On the other hand, q=lim qn∈(1/2,1] forces the risk to exceed the minimax risk by a factor growing with q.

To our knowledge, this relation between ideas in simultaneous inference and asymptotic decision theory is new.

Our work provides a new perspective on a class of model selection rules which has been introduced recently by several authors. These new rules impose complexity penalization of the form 2⋅log(potential model size/actual model sizes). We exhibit a close connection with FDR-controlling procedures under stringent control of the false discovery rate.

Citation

Download Citation

Felix Abramovich. Yoav Benjamini. David L. Donoho. Iain M. Johnstone. "Adapting to unknown sparsity by controlling the false discovery rate." Ann. Statist. 34 (2) 584 - 653, April 2006. https://doi.org/10.1214/009053606000000074

Information

Published: April 2006
First available in Project Euclid: 27 June 2006

zbMATH: 1092.62005
MathSciNet: MR2281879
Digital Object Identifier: 10.1214/009053606000000074

Subjects:
Primary: 62C20
Secondary: 62G05, 62G32

Rights: Copyright © 2006 Institute of Mathematical Statistics

JOURNAL ARTICLE
70 PAGES


SHARE
Vol.34 • No. 2 • April 2006
Back to Top